Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

importance of synthroid?

From: chocoj - 5 years 39 weeks ago

My son was born with congenital thyroid and has lived a pretty healthy life on synthroid. Now that he is 21 and living away at college he feels that he no longer needs to take his medication. His response is that it doesn't do anything for him. I am concerned that it is actually doing damage to his body by not taking it. Can anyone help me prove that he needs to take his synthroid or not?

Do you find this discussion helpful?
0

1 Response

Is this good advice?
1

Instead of trying to prove your him wrong or right, might I suggest you look at this from a different angle. I think it may be beneficial to sit down with your son and ask him why he feels his medication is doing nothing for him. Ask him if he's experiencing any health concerns that could be attributed to his thyroid disorder. Perhaps he doesn't feel like his medicine is doing him any good because it simply isn't. He made need his dose adjusted or additional medications along with his Synthroid. Either way, I believe it would be beneficial to get your family doctor or endocrinologist involved. Not only will they be able to inform your son of the risks of going off his medication, but they can assist him if he's experiencing additional issues.

At the end of the day, it's your son's decision whether he takes his medication or not. After all, he is legally an adult. Just because the help is there doesn't mean he will take. All you can really do is make sure he has all the facts so he can make an informed decision. I know that's not what any parent wants to hear or accept, but it's reality. As someone who went through a similar rebellion at his age, I will tell you that I was indeed having issues with the dose of my medication. I wasn't getting enough of it so I was still experiencing symptoms of hypothyroidism. It took a trip with my Mother to our doctor to finally get some answers.

I wish you and your son the best of luck. I hope you and your doctor are able to persuade him to get back on his medication.

"And there she was, wearing a hat!"

SHOW MAIN MENU
SHOW SUB MENU